New Mexico, 2013

High Wind in New Mexico, December 4, 2013

December 4, 2013 · NWS EPZ · 3 events in 3 counties and zones

An 150kt jet streak was located near Albuquerque at 12z on the 4th with a broad upper trough over the Western United States. Deep west to southwest flow was in place across the region with strong winds occurring ahead of an approaching cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An 150kt jet streak was located near Albuquerque at 12z on the 4th with a broad upper trough over the Western United States. Deep west to southwest flow was in place across the region with strong winds occurring ahead of an approaching cold front. A peak gust of 77 mph was reported at San Augustin Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 3, 3:35 PM MST, 10 hours 25 minutes earlier.

Area forecast discussion, Dec 3, 3:35 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
335 PM MST TUE DEC 3 2013

.SYNOPSIS...
UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL DROP DOWN TO THE GREAT
BASIN WEDNESDAY AND THEN OVER NEW MEXICO THURSDAY. THIS WILL CREATE
A WINDY AFTERNOON WEDNESDAY AND WIND ADVISORIES ARE OUT FOR MOST OF
THE AREA. BY WEDNESDAY NIGHT SHOWERS SHOULD DEVELOP AND LAST THROUGH
MOST OF THURSDAY. BY THURSDAY MOST OF THE SHOWERS WILL BE SNOW OVER
THE MOUNTAINS AS TEMPERATURES COOL DOWN. THE SHOWERS SHOULD END LATE
THURSDAY. TEMPERATURES WILL COOL ON THURSDAY TO AROUND NORMAL. SKIES
WILL CLEAR FRIDAY BUT THE TEMPERATURES WILL CONTINUE TO COOL BELOW
NORMAL. THE WEEKEND LOOKS TO REMAIN DRY BUT COOL.

&&

.DISCUSSION...
WINTER STORM CONTINUES TO ORGANIZE FOR WEDNESDAY AND THURSDAY WITH A
PAIR OF UPPER LOWS TO OUR NORTHWEST AND SOUTHWEST. THE CLEAR SKIES
WE ENJOYED TODAY WILL BEGIN CLOUDING IN TONIGHT. THE LOW FROM THE
NORTHEAST DROPS DOWN OVER THE GREAT BASIN WEDNESDAY MORNING AND
BEGINS INGESTING THE TROPICAL MOISTURE FROM THE SOUTHERN LOW INTO
THE MAIN FLOW OVER THE CWA. BY WEDNESDAY AFTERNOON INCREASING LIFT
AND UPPER DYNAMICS FROM THE GREAT BASIN TROUGH WILL CREATE A SLIGHT
CHANCE OF SHOWERS OVER THE GILA. THE SURFACE PRESSURE GRADIENT
INCREASES ALONG WITH MID LEVEL WINDS TO CREATE A WINDY DAY.
ADVISORIES ARE IN EFFECT LATE TONIGHT FOR EAST SLOPES OF MOUNTAINS
AS THE MID LEVEL WINDS BECOME STRONG AND CREATE THE CONDITIONS FOR
DOWNSLOPE WINDS. THIS ADVISORY WILL TURN INTO A WARNING WEDNESDAY
MORNING AND THEN MOST OF THE REST OF THE CWA WILL GO INTO AN
ADVISORY AT THE SAME TIME. MY ONLY CONCERN IS MODELS CONTINUE TO
SHOW CYCLOGENESIS OVER NORTHERN NEW MEXICO AND NOT ALONG THE EAST
SIDE...NOT AN IDEAL SURFACE PATTERN FOR STRONG WINDS. THE SHOWERS
SHOULD CONTINUE THROUGH MOST OF THURSDAY BEFORE DIMINISHING. THE
BEST WINDOW FOR PRECIP LOOKS TO BE WED NIGHT THROUGH THUR AFTERNOON.
SINCE THE INITIAL SURGE IS FROM THE SOUTHWEST THE AIRMASS WILL BE
WARM WITH SNOW LEVELS STARTING OUT AROUND 9000 FT. WITH PWS OF .5 -
.6 INCHES SOME BRIEF MODERATE RAIN IS POSSIBLE.

BY THURSDAY MID DAY THE GREAT BASIN UPPER TROF WILL BE ON ITS WAY
ACROSS NEW MEXICO. THIS WILL BEGIN COOLING DOWN THE AREA AND SNOW
LEVELS WILL FALL TO AROUND 6500 FT BY AFTERNOON...AND TO AROUND 5000
FT BY LATE THURSDAY NIGHT. WINDS WILL ALSO STAY QUITE BRISK BUT
SHOULD REMAIN BELOW ADVISORY CRITERIA. LOOK FOR PRECIP TO CHANGE TO
SNOW OVER MOST MOUNTAIN LOCATIONS...WITH 1-3 INCHES POSSIBLE.
TEMPERATURES WILL COOL AB 7-10 DEGREES TO NEAR NORMAL.

FRIDAY THROUGH SUNDAY...SKIES WILL CLEAR FRIDAY BUT TEMPERATURES
WILL CONTINUE COOLING...PERHAPS ANOTHER 5-8 DEGREES FROM THURSDAY.
BOTH GFS/ECMWF CONTINUE SHOWING ACTIVE PATTERN AS WE REMAIN AT THE
BASE OF A LONG WAVE TROUGH. ANOTHER TROUGH WILL MOVE ACROSS NEW
MEXICO LATE SATURDAY NIGHT INTO SUNDAY SO I RE-INTRODUCED POPS TO
THE MOUNTAINS...WITH POSSIBLY ANOTHER 1-3 INCHES.

BEYOND SUNDAY...APPEARS WE WILL STAY AT THE BASE OF THE LONG WAVE
TROUGH BUT DRY AS MODELS NOT SHOWING ANY OTHER SHORT WAVES ROTATING
THROUGH.

&&

.AVIATION...VALID 04/00Z-05/00Z.
WEST TO NORTHWEST FLOW ALOFT CONTINUES TO BRING IN PERIODIC MID/HI
CLOUDS TO THE BORDERLAND. A STRONG TROUGH OF LOW PRESSURE ALOFT WILL
START TO APPROACH THE AREA AFT 18Z WED. SKY TIL 15Z: SCT-BKN100-140
SCT-BKN200-250 WINDS GNLY 250/15G25KTS. AFT 15Z: SCT040-060
BKN100-140 BKN200. ISOLD TO WDLY SCT -SHRA CIGS BKN040 MAIN W OF
CONTINENTAL DVD SPREADING EAST BY END OF FCST PD. WINDS INCRG
240/25G37KT AND 24035G50KT ALONG EAST SLOPES. OCNL MDT TURBC OVR NR
MTNS BLO 15K FT MSL ESPLY NR RIDGE TOPS AND E SLOPES.

&&

.FIRE WEATHER...
ZONAL FLOW ALOFT WILL PROVIDE ANOTHER DAY WITH TEMPERATURES AROUND
10 DEGREES ABOVE NORMAL AND PERIODS OF SOME MID AND HIGH LEVEL
CLOUDS. SOME ENERGY IMPULSES IN THE JET STREAM WILL MOVE FROM THE
GREAT BASIN INTO THE CENTRAL AND SOUTHERN ROCKIES TODAY AND GENERATE
BREEZY WINDS FROM THE SOUTHWEST ESPECIALLY EAST OF LOCAL MOUNTAINS
BY LATE AFTERNOON. STRONG DOWN SLOPE WINDS MAY DEVELOP IN SOME EAST
SLOPE AREAS AFTER MIDNIGHT TONIGHT. EVEN STRONGER WEST WINDS WILL
DEVELOP ACROSS THE ENTIRE ENTIRE AREA BY WEDNESDAY AS A STRONG STORM
SYSTEM APPROACHES THE AREA FROM THE WEST NORTHWEST. THIS SYSTEM
SYSTEM WILL BRING LOWLAND RAIN AND MOUNTAIN SNOW SHOWERS BY
WEDNESDAY NIGHT INTO THURSDAY...BUT SNOW LEVELS WILL GENERALLY BE
RUNNING AROUND 7000-8000 FEET AND DROP TO AROUND 5500 FEET WHEN THE
STORM STARTS EXITING EARLY FRIDAY. MUCH COOLER TEMPS ARE EXPECTED
FRIDAY AND SATURDAY WITH TEMPS ABOUT 15 TO 20 DEG COOLER FROM THE
FIRST PART OF THE WEEK. MIN RH WILL RANGE FROM AROUND 17% LOWLANDS
TO 27% HIGHLANDS TUESDAY INCREASING ABOUT 10%+ OVER ALL AREAS
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 51  70  48  61  37 /   0   0  40  30  10
SIERRA BLANCA           48  71  43  62  37 /   0   0  40  30  20
LAS CRUCES              46  70  43  58  33 /   0   0  20  30  10
ALAMOGORDO              49  65  45  57  36 /   0   0  30  50  20
CLOUDCROFT              37  49  31  38  23 /   0   0  30  70  30
TRUTH OR CONSEQUENCES   43  65  39  53  31 /   0   0  10  20  10
SILVER CITY             40  60  37  45  29 /   0  10  60  60  20
DEMING                  43  69  40  55  30 /   0   0  20  30  20
LORDSBURG               42  65  40  52  30 /   0  10  40  50  20
WEST EL PASO METRO      54  70  48  60  38 /   0   0  40  40  10
DELL CITY               45  68  41  61  34 /   0   0  30  40  20
FORT HANCOCK            45  76  43  68  36 /   0   0  40  20  20
LOMA LINDA              49  68  42  54  35 /   0   0  40  40  10
FABENS                  46  73  43  63  35 /   0   0  40  30  10
SANTA TERESA            50  70  45  60  36 /   0   0  30  30  10
WHITE SANDS HQ          56  68  46  58  36 /   0   0  30  30  10
JORNADA RANGE           40  68  38  57  26 /   0   0  20  30  10
HATCH                   44  65  41  54  31 /   0   0  20  30  10
COLUMBUS                50  70  44  57  33 /   0   0  20  20  10
OROGRANDE               51  70  45  59  36 /   0   0  30  40  20
MAYHILL                 41  57  35  43  25 /   0   0  20  60  30
MESCALERO               40  57  33  44  25 /   0   0  30  60  30
TIMBERON                39  57  36  44  28 /   0   0  40  60  30
WINSTON                 39  56  34  42  23 /   0  10  30  40  10
HILLSBORO               44  63  39  47  30 /   0  10  20  40  10
SPACEPORT               41  66  40  56  31 /   0   0  10  20  10
LAKE ROBERTS            40  58  37  45  27 /   0  10  60  60  20
HURLEY                  40  64  38  47  29 /   0  10  60  60  20
CLIFF                   32  63  35  47  28 /   0  10  60  50  20
MULE CREEK              29  61  34  46  24 /   0  20  60  50  20
FAYWOOD                 42  65  39  48  29 /   0  10  40  50  20
ANIMAS                  47  66  42  55  31 /   0  10  40  50  20
HACHITA                 47  68  41  55  30 /   0  10  30  40  20
ANTELOPE WELLS          48  68  41  56  34 /   0  10  50  50  20
CLOVERDALE              48  64  43  51  33 /   0  10  60  60  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM WEDNESDAY TO MIDNIGHT MST
     WEDNESDAY NIGHT FOR NMZ413>416.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM MST WEDNESDAY FOR
     NMZ413>416.

     WIND ADVISORY FROM 10 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY
     NIGHT FOR NMZ402>404-407>412-417.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST WEDNESDAY
     NIGHT FOR NMZ405-406.

TX...HIGH WIND WARNING FROM 10 AM WEDNESDAY TO MIDNIGHT MST
     WEDNESDAY NIGHT FOR TXZ419.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM MST WEDNESDAY FOR
     TXZ419.

     WIND ADVISORY FROM 10 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY
     NIGHT FOR TXZ418-420-421-423.

&&

HEFNER/NOVLAN
Hazardous weather outlook, Dec 3, 7:27 AM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
727 AM MST TUE DEC 3 2013

NMZ401>417-TXZ418>424-041430-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
727 AM MST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL BECOME INCREASINGLY BREEZY LATE THIS
AFTERNOON...WITH GUSTS REACHING 25 TO 30 MPH.

STRONG DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG
EAST FACING MOUNTAIN SLOPES IN THE DESERTS...AND ACROSS THE HIGHER
ELEVATIONS OF THE SACRAMENTO MOUNTAINS. WINDS OF 30 TO 35 MPH WITH
GUSTS TO 55 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WEST TO SOUTHWEST WINDS WILL AFFECT A WIDER AREA ON
WEDNESDAY WITH GUSTS REACHING 55 TO 60 MPH IN FAVORED EAST SLOPE
LOCATIONS AND ACROSS THE SACRAMENTO MOUNTAINS.

RAIN AND SNOW SHOWERS WILL MOVE INTO THE AREA LATE WEDNESDAY
NIGHT AND THROUGH THURSDAY. SNOW LEVELS WILL GENERALLY BE ABOVE
8000 FEET WEDNESDAY NIGHT...BUT WILL DROP TO 7500 FEET ON
THURSDAY. SOME LIGHT ACCUMULATIONS ARE POSSIBLE IN THE HIGHEST
ELEVATIONS BY THURSDAY NIGHT.

COLDER TEMPERATURES WILL AFFECT MUCH OF THE AREA FRIDAY AND INTO
THE WEEKEND. TEMPERATURES WILL BE STUCK IN THE 50S ACROSS THE
LOWLANDS AND THE 30S IN THE MOUNTAINS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
December 4, 2:00 AM MST to 11:00 AM MST
Where
Southern Tularosa Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A peak wind gust of 63 mph was reported 1 mile southeast of the White Sands Missile Range Main Post. A 61 mph gust was also reported 1 mile west of the Main Post.

High Wind, Southern Dona Ana County/Mesilla Valley

When
December 4, 10:00 AM MST to 6:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The San Augustin Pass Mesonet site reported a peak gust of 77 mph.

High Wind, Northern Dona Ana County

When
December 4, 2:55 PM MST to 4:00 PM MST
Where
Northern Dona Ana County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 58 mph was reported at Lookout Peak.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489000, 489002, 489001.